Alert archive / Indiana / Gale Warnings in 2024

Gale Warning 9, NWS Northern Indiana

November 4, 2024

NWS Northern Indiana issued this gale warning at Nov 4, 2024, 3:50 AM EST. It took effect at Nov 5, 2024, 7:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2024, 3:50 AM EST (08:50 UTC)
In effect from
Nov 5, 2024, 7:00 AM EST
Expired
Nov 5, 2024, 10:22 PM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

614 
WHUS73 KIWX 040850
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
350 AM EST Mon Nov 4 2024

LMZ043-046-041700-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-241105T1200Z/
/O.NEW.KIWX.GL.W.0009.241105T1200Z-241105T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
350 AM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM EST TUESDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots
  with gusts up to 30 knots and waves 2 to 4 feet. For the Gale
  Warning, south winds 20 to 25 knots with gusts up to 35 knots
  and waves 3 to 5 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM to 4 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
7 follow-up statements
028 
WHUS73 KIWX 041545
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1045 AM EST Mon Nov 4 2024

LMZ043-046-042345-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-241105T1200Z/
/O.CON.KIWX.GL.W.0009.241105T1200Z-241105T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1045 AM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 4 PM EST TUESDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots
  with gusts up to 30 knots and waves 2 to 4 feet. For the Gale
  Warning, south winds 20 to 25 knots with gusts up to 35 knots
  and waves 3 to 5 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM to 4 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
988 
WHUS73 KIWX 042013
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
313 PM EST Mon Nov 4 2024

LMZ043-046-050400-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-241105T1200Z/
/O.CON.KIWX.GL.W.0009.241105T1200Z-241105T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
313 PM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 4 PM EST TUESDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 knots
  with gusts up to 30 knots. For the Gale Warning, south winds 20
  to 25 knots with gusts up to 35 knots and waves 2 to 5 feet 
  expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM to 4 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
973 
WHUS73 KIWX 050315
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1015 PM EST Mon Nov 4 2024

LMZ043-046-051115-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-241105T1200Z/
/O.CON.KIWX.GL.W.0009.241105T1200Z-241105T2100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1015 PM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 4 PM EST TUESDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots
  with gusts up to 30 knots. For the Gale Warning, south winds 20
  to 30 knots with gusts up to 35 knot gales. Waves 1 to 4 feet
  tonight building to 3 to 6 feet Tuesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM to 4 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
382 
WHUS73 KIWX 050856
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
356 AM EST Tue Nov 5 2024

LMZ043-046-051700-
/O.CON.KIWX.SC.Y.0065.000000T0000Z-241105T1200Z/
/O.EXT.KIWX.GL.W.0009.241105T1200Z-241106T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
356 AM EST Tue Nov 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 11 PM EST
THIS EVENING...

* WHAT...For the Small Craft Advisory, south winds around 20 knots
  with gusts up to 30 knots and waves 2 to 4 feet. For the Gale
  Warning, south winds 15 to 25 knots with gusts up to 40 knots
  and waves 3 to 5 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 7 AM EST this 
  morning. For the Gale Warning, from 7 AM this morning to 11 PM 
  EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
563 
WHUS73 KIWX 051515
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1015 AM EST Tue Nov 5 2024

LMZ043-046-052315-
/O.CON.KIWX.GL.W.0009.000000T0000Z-241106T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1015 AM EST Tue Nov 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...South winds 20 to 25 knots with gusts up to 40 knots and
  waves 3 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
532 
WHUS73 KIWX 060111
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
811 PM EST Tue Nov 5 2024

LMZ043-046-060400-
/O.CON.KIWX.GL.W.0009.000000T0000Z-241106T0400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
811 PM EST Tue Nov 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING...

* WHAT...South winds 15 to 20 knots with gusts up to 35 knots and
  waves 2 to 4 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 11 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
908 
WHUS73 KIWX 060322
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1022 PM EST Tue Nov 5 2024

LMZ043-046-060700-
/O.CAN.KIWX.GL.W.0009.000000T0000Z-241106T0400Z/
/O.NEW.KIWX.SC.Y.0066.241106T0322Z-241106T0700Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1022 PM EST Tue Nov 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 25 knots
  and waves 2 to 4 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 2 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Nov 4, 3:14 AM EST, 36 minutes earlier. Its key messages:

  • -Periods of light rain are expected today and tomorrow with the best chances west of Interstate 69. -Winds from the south will gust up to 30 mph today and up to 40 mph on Tuesday. -Record warm temperatures are expected today and tomorrow. Cooler weather returns for the end of the week but it will still be above normal.
Area forecast discussion, Nov 4, 3:14 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
314 AM EST Mon Nov 4 2024

.KEY MESSAGES...

-Periods of light rain are expected today and tomorrow with the best
 chances west of Interstate 69.

-Winds from the south will gust up to 30 mph today and up to 40 mph
 on Tuesday.

-Record warm temperatures are expected today and tomorrow.
 Cooler weather returns for the end of the week but it will
 still be above normal.

&&

.DISCUSSION...
Issued at 314 AM EST Mon Nov 4 2024

Shortwave embedded within deep SSW flow is currently lifting into
the area and supporting widespread light rain generally west of I-
69. Deep isentropic upglide (from 295-310K) noted along with strong
moisture advection on the nose of a 50+ kt LLJ (850mb dewpoints near
12C). Forecast soundings show very limited instability though with
general moist adiabatic lapse rates through the column along with
pockets of more stable layers that will likely prevent most if not
all thunder and potential for heavier rain. Still, some pockets of
moderate rain are possible in our NW zones through mid-morning as
this shortwave passes. Expect a lull in rainfall amounts/coverage
during the afternoon as shortwave lifts north and only some modest
isentropic ascent remains. Hi-res models suggest at least SCT
showers will remain roughly along the US-24 corridor into the
evening though and have adjusted PoP's to account for that. Current
temps holding in record warm low territory with low/mid 60s.
Abundant clouds/rain will keep a lid on highs today but still expect
around 70F (NW) to perhaps mid 70s (SE) which would be close to a
record for FWA.

Much of the CWA will trend dry late tonight as focus for ascent
turns to approaching trough axis and primary surface frontal
boundary. As has been discussed...this trough will be rapidly
lifting and weakening Tue as jet core rounds the base of the trough
and lifts NE while another strong Pacific jet/PV anomaly digs into
the northern Rockies. Still some residual CVA though along with
modest convergence in a moist environment that will yield a few
tenths of rain for most areas late Tue afternoon into the early
overnight. Continued to hold off on thunder mention given virtually
no instability. Tue will likely be a touch warmer given potential
for less clouds/rain particularly in our SE. Mid 70s seem like a
safer bet here which would break FWA's record high. (Record warm
lows for both SBN and FWA would also be in jeopardy on Tue though
front may push through early enough Tue night for a midnight low at
SBN.)

Other item of note for today and Tue will be wind. Gradient
continues to tighten today with model soundings indicating wind
speeds 30-35 kts at the top of the boundary layer. (Despite strong
WAA even the NAM suggests mixing to around 925mb.) Expect gusts
around 30-35 mph this afternoon. Tomorrow is a bit more concerning
as gradient tightens further and some guidance suggests mixing into
some 40-45 kt winds around 925mb. Always skeptical of raw model wind
gusts in WAA regime but some gusts up to 40 mph may be possible.
Confidence in 45+ mph is far too low at this point for an advisory
but it is something to watch in the next few forecast updates.

Postfrontal airmass is extremely dry and building subsidence/high
pressure will ensure dry conditions Wed through at least Fri. Next
upper low ejects out of the southwest this weekend. Some ensembles
suggest a quicker ejection that may impact Sat (and thus influence
NBM PoP's) but most deterministic guidance holds off on rain
until Sat night and is preferred based on general tendency for
these upper lows to eject on the slower side. While temps cool
off slightly it will remain above normal through this entire
period.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1209 AM EST Mon Nov 4 2024

Predominantly VFR to MVFR conditions expected at the TAF sites,
with potential for IFR at mainly KSBN after 14Z. A warm front
will lift north across the area overnight, bringing in some
light sprinkles/showers and increasing breezy winds. Expect LLWS
overnight as the winds start to increase. Southerly winds will
be sustained between 15 to 20 kts later this morning, with gusts
25 to 30 kts possible. KSBN is more likely to get in on the
showers during the TAF period as there is better forcing and
moisture near there, whereas any showers near KFWA will have to
overcome some low and mid level dry air. Looks like the best
axis of moisture will be generally across northwest Indiana,
which is why KSBN has better SHRA potential and lower ceilings
between MVFR and IFR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for LMZ043-046.
     Gale Warning from 7 AM to 4 PM EST Tuesday for LMZ043-046.

&&

DISCUSSION...AGD
AVIATION...Johnson
Hazardous weather outlook, Nov 3, 4:17 AM EST, 23 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
417 AM EST Sun Nov 3 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-040930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
417 AM EST Sun Nov 3 2024 /317 AM CST Sun Nov 3 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-040930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
417 AM EST Sun Nov 3 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 2:05 PM ESTWind AdvisoryIWXCass, Elkhart, Fulton, Kosciusko, LaGrange, LaPorte and 9 more23 hr

Nearby

Gale Warnings in Indiana, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.